Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 34, NWS Cheyenne, WY

October 31, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 31, 2024, 1:08 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2024, 1:08 PM MDT (19:08 UTC)
Expired
Oct 31, 2024, 6:00 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS75 KCYS 311908
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
108 PM MDT Thu Oct 31 2024

WYZ110-010000-
/O.NEW.KCYS.HW.W.0034.241031T1908Z-241101T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
108 PM MDT Thu Oct 31 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 40 mph with gusts up to 60 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Claycomb
1 follow-up statement
557 
WWUS75 KCYS 312335
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
535 PM MDT Thu Oct 31 2024

WYZ110-010045-
/O.EXP.KCYS.HW.W.0034.000000T0000Z-241101T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
535 PM MDT Thu Oct 31 2024

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

Rubin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 31, 11:53 AM MDT, 1 hour 15 minutes earlier. Its key messages:

  • Patchy, dense fog is anticipated in localized areas through daybreak today.
  • Potentially brief high winds possible over the wind prone areas of southeast Wyoming this morning and again on Friday morning.
  • The potential for more snowfall is expected to develop over the area on Sunday night and continue into Monday morning.
Area forecast discussion, Oct 31, 11:53 AM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1153 AM MDT Thu Oct 31 2024

.KEY MESSAGES...

- Patchy, dense fog is anticipated in localized areas through
  daybreak today.

- Potentially brief high winds possible over the wind prone
  areas of southeast Wyoming this morning and again on Friday
  morning.

- The potential for more snowfall is expected to develop over
  the area on Sunday night and continue into Monday morning.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 408 AM MDT Thu Oct 31 2024

Cold temperatures and patchy dense fog are currently in place across
the cwa as of 9Z this morning. Surface observations in the 20s and
low 30s are creating a few slippery spots where light precipitation
occurred yesterday. The morning commute may be slick for a few
locations outdoors until the daytime sunshine warms things up
slightly for today. Satellite imagery analysis shows the upper level
low that was responsible for our light rain and snow showers
yesterday has propagated to the Upper Midwest region of SD/IA/MN as
of 9Z this morning. On its heels is a weak upper level ridge that is
slowly amplifying over the Great Basin area. This upper level ridge
axis will trek to the east today, bringing dry and mostly sunny
conditions. A few areas in the higher terrain of the Snowy and
Sierra Madre Mtns may see an additional light dusting of snowfall in
the highest elevations through midday today.

Modeled 700mb winds do show a slight uptick in wind speeds between
9Z and 15Z this morning. But, the signal for a potential high wind
event remains low for confidence thresholds. Have continued the High
Wind Watch thru 18Z today, but thus far we have only had wind gusts
in the higher terrain/wind prone corridors barely reaching 30-40
knots along the I-80 corridor. Subsidence is co-located with some of
the modeled winds for later this morning, but wouldn't be surprised
if wind gusts of 50 knots don't occur. Overall, expect a chilly day
for most of southeast Wyoming, with slightly warmer temperatures in
the NE Panhandle. Another chilly night for the area will await those
that plan on trick or treating this evening, with near seasonal to
slightly below normal temperatures expected.

Friday will be more of the same as we have stronger winds aloft
modeled to propagate at H5 levels early Friday morning. A weak
disturbance to our north will eject out of a more impressive
longwave trough in the Pacific NW. The polar jet will help this weak
weather disturbance scoot across the area. There may be a few light
snow showers for the higher terrain of southeast WY, but confidence
remains low. Slightly better agreement is with the 700mb winds being
slightly stronger by 12Z Friday. Confidence is low to medium on wind
gusts reaching 50 knots at the surface early Friday morning.
Probabilistic guidance isn't all that excited about the stronger
wind gusts mixing down to the surface, so have held off for any
additional high wind headlines for Friday morning at this time.
The remainder of Friday will bring slightly warmer temperatures,
especially east of the Laramie Range where daytime highs in the 50s
can be expected for most areas. The remaining snow cover in the
Converse County and Niobrara County areas may limit daytime highs to
the mid to upper 40s, in addition to areas west of the Laramie Range
where colder temperatures are progged.

There will be a longwave trough that carves its way south toward the
Four Corners area Friday night into Saturday. As this does so, we
will see WAA occur moreso across the Intermountain West as the upper
level ridge amplifies further north from the Southern Plains toward
the Canadian Provinces. Daytime highs will be in the 50s and 60s for
most areas in the high plains, and cooler in the mountain zones.
Conditions will be dry, with winds and wind gusts being atypically
light for the first part of November across the region. Overall, it
will be a pleasant day for those that may want to do a bit of yard
work while outdoors.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 317 AM MDT Thu Oct 31 2024

The models are showing a little more consensus with regards to
the placement and timing of the upper level trof moving through
the region late this weekend. Ahead of this trof, we will are
still looking at a short period of warm air advection Saturday
night into Sunday. This timeframe we did bump up temperatures
slightly on Saturday night due to the potential for quite a bit
of cirrus streaming ahead of the trof which will be associated
with the jet. Meanwhile, this trof will continue to amplify
overnight on Saturday and continue through the day Sunday as the
bulk of the jet energy stays on the back side of the trof. This
should tend keep our forecast area mainly in the dry slot on
Sunday except for the far western corridor of Carbon county.
Some low level moisture may also get trapped underneath the mid
level capping inversion across our far eastern Nebraska
panhandle counties late Saturday night into early Sunday morning which
may cause some fog develop in that area.

Sunday is expected to be our transition day as cyclogenesis
begins in response to the stronger jet streaks lifting quickly
northeast ahead of the trof. There is a possibility that the
Nebraska panhandle could experience a fairly nice day with
afternoon highs approaching 60, after the low level inversion
breaks down and erodes the cloud cover/fog. Further west in
southeast Wyoming we are looking at the potential for
frontogenesis developing along and west of the I-25 corridor
and then pushing through areas east of the I-25 corridor during
the evening and overnight. This could trigger a band of snow as
it pushes through on Sunday evening. The deeper moisture and
better upper level diffluence is progged to be west of the I-25
corridor on Sunday night where they could see the potential for
accumulating snowfall with the GEFS RAW/NBM yielding to about
.3-.5 inches of QPF. Further east we are looking a bit less with
amounts generally around .1 to .2. However, we will need to
keep an eye on how this trof evolves. Currently, the models are
advertising the best cyclogenesis in eastern Colorado. If this trends
a bit further north we may be looking at more snowfall along
the I-80 corridor.

The upper level trof is progged to lift northeast and gets
absorbed into the upper level ridge by Tuesday. This should
bring an end to the snow on Monday morning with zonal flow
developing behind this trof on Tuesday. As a result, we are
looking at the potential for stronger winds on Tuesday before
our next surge of colder air moves into the Tuesday night into
Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1138 AM MDT Thu Oct 31 2024

Aviation conditions have improved this morning, with occasional
gusts in southwest flow this afternoon. Mid to upper level cloud
cover will move through the area tonight as a weak storm system
passes by. This may bring a brief period of snow to KRWL, though
confidence is fairly low. Skies clear towards Friday morning,
but westerly winds will pick up by late morning at all
terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...BW
LONG TERM...REC
AVIATION...MN
Hazardous weather outlook, Oct 31, 3:13 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
313 AM MDT Thu Oct 31 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-107>109-111>119-
010915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
313 AM MDT Thu Oct 31 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Below normal temperatures are expected today, with below normal
overnight low temperatures. Some areas in southeast Wyoming could
see localized overnight low temperatures in the teens this
morning, and again early Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Breezy winds are expected on Friday, causing temperatures to
rebound to near seasonal averages.

The potential exists for a couple of weather disturbances to
bring additional cooler air and light snowfall accumulations to
the region next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-106-110-010915-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
313 AM MDT Thu Oct 31 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty to potentially strong winds are anticipated today and again
on Friday for some of the higher terrain and wind prone corridors.
Wind gusts up to 50mph are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The potential exists for a couple of weather disturbances to
bring additional cooler air and light snowfall accumulations to
the region next week

.Spotter information statement...

Spotter activation will not be needed.

BW

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.